Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 14, 2018, 7:37 AM CDT for Marion County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 7:37 AM CDT (12:37 UTC)
- Expired
- Apr 14, 2018, 8:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
442
WWUS84 KBMX 141237
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
737 AM CDT SAT APR 14 2018
ALZ011-141315-
Marion AL-
737 AM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...
At 737 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg to Detroit.
Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Tessner, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Marion County Public Lake and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3422 8796 3431 8790 3430 8763 3400 8764
3394 8772 3395 8795 3402 8795 3402 8799
3405 8799 3406 8821
TIME...MOT...LOC 1237Z 267DEG 29KT 3461 8765 3423 8788 3402 8819
$$
JH/05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 14, 6:08 AM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Apr 14, 6:08 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 608 AM CDT Sat Apr 14 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today through Sunday. Confidence continues to increase in the threat for severe storms this afternoon into tonight. Models have been trending slightly slower and more toward a neutral and eventually negative tilt with the upper-level trough as it moves toward the Mississippi River Valley. These small changes should result in lower surface pressures along the cold front with stronger backing of surface winds as a QLCS approaches from the west. The slower timing should also allow SBCAPE values to increase into the range of 1500-2500 J/kg across the western half of Alabama before storms arrive. A QLCS with a sizable damaging wind and tornado threat appears likely particularly west of a line from Gadsden to Montgomery. A couple of strong tornadoes (EF2-EF3) cannot be ruled out along and northwest of a line from Demopolis to Birmingham, where forecast hodographs indicate 0-1km shear of 30-40kt with clockwise curvature. This potential may be associated with a couple of isolated supercells ahead of or embedded within the QLCS. The threat should gradually diminish across our eastern areas as the convective line loses forward momentum and moves into weaker instability during the evening and overnight hours. The severe threat will probably end around 2 AM in our southeastern counties. The passage of a cold front will bring cooler conditions for Sunday. Rainfall should exit into Georgia during the morning hours, leading to a somewhat breezy and cool afternoon. 87/Grantham .LONG TERM... Sunday Night through Saturday Drying conditions will be in place Sunday night as cold air advection again returns to the area. Temperatures will be in the 30s and low 40s again with the coldest temperatures in the north. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to watch the trends for frost potential each morning, but right now Tuesday morning looks to be the better chance with lighter winds. An extended period of dry and tranquil weather is expected through the upcoming workweek. The only slight chance of rain may come Wednesday afternoon and evening as a moisture-starved front moves through. Models are indicating a little bit more moisture now, so will stick with 20 to 30 PoPs. Our next weather system should arrive the following weekend. Models are not as impressive with this system, but it will be one to watch as we get closer to the time frame. 16 && .AVIATION... 12Z TAF Discussion. Deteriorating conditions over the next 6 to 12 hours from west to east as the line of showers and storms work into the area. Plenty of moisture around the morning has led to mainly MVFR cigs across the north with IFR at TOI. Timing of this line of showers and storms is a little tricky but gave it the best shot. Winds will be strong ahead of the line as well as the line itself. Additional tweaks will be done to the TAFS as the line gets closer. Improvement really is not expected until 24 hours later. There could be a window this afternoon in MGM and TOI that cigs rise to VFR but this would only allow for additional heating and stronger storms this afternoon and evening. 16 && .FIRE WEATHER... Showers and storms will slide through the area today, tonight, and Sunday morning. Strong to severe storms are possible during the afternoon and evening as the system progresses from west to east. Drier Monday and Tuesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 80 54 59 37 60 / 80 100 50 10 0 Anniston 81 56 61 37 60 / 60 100 60 10 0 Birmingham 79 53 60 40 62 / 100 100 30 0 0 Tuscaloosa 77 50 61 39 64 / 100 100 10 0 0 Calera 79 52 61 39 62 / 90 100 30 0 0 Auburn 82 60 62 40 61 / 20 100 90 0 0 Montgomery 83 55 64 40 65 / 60 100 50 0 0 Troy 83 57 64 41 65 / 30 100 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette... Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion... Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Apr 14, 4:22 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 422 AM CDT Sat Apr 14 2018 ALZ011>015-017>050-151230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 422 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are likely today into tonight across the forecast area. The highest threat appears to be along and west of a line from Montgomery to Gadsden, with a lower threat to the east. The threat will begin around 11 AM in the West and continue until 2 AM Sunday in the Southeast. Damaging winds and tornadoes will be the main threats, and a couple of stronger tornadoes cannot be ruled out along and northwest of a line from Demopolis to Birmingham. Rainfall amounts of 3 to 4 inches could lead to isolated flash flooding this afternoon into tonight. The best chance of flash flooding will generally be across the western half of the area, or along and west of the Interstate 65 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Due to heavy rainfall, minor river flooding is expected Sunday through Wednesday in the Tombigbee and Sucarnoochee River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed from late this morning into early Sunday morning.
In the hours before
Special weather statement, Apr 14, 7:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
737 AM CDT SAT APR 14 2018
ALZ011-141315-
Marion AL-
737 AM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT...
At 737 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to near Hackleburg to Detroit.
Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Gu-
Win, Brinn, Weston, Lake Buttahatchee, Bear Creek, Twin, Tucker,
Tessner, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Marion County Public Lake and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3422 8796 3431 8790 3430 8763 3400 8764
3394 8772 3395 8795 3402 8795 3402 8799
3405 8799 3406 8821
TIME...MOT...LOC 1237Z 267DEG 29KT 3461 8765 3423 8788 3402 8819
JH/05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:49 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 14, 10:57 AM CDT | Special Weather Statement | BMX | Pickens | 78 min |
| Apr 14, 11:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 56 min |
| Apr 14, 11:22 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Apr 14, 11:36 AM CDT | Tornado Warning | BMX | Fayette, Lamar | 24 min |
| Apr 14, 11:49 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 14, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 52 min |
| Apr 14, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 65 min |
| Apr 14, 12:05 PM CDT | Tornado Warning | BMX | Greene, Pickens | 25 min |
| Apr 14, 12:23 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Apr 14, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 81 min |
| Apr 14, 12:34 PM CDT | Tornado Warning | BMX | Walker, Winston | 20 min |
| Apr 14, 12:41 PM CDT | Tornado Warning | BMX | Tuscaloosa | 13 min |
| Apr 14, 12:57 PM CDT | Special Weather Statement | BMX | Walker | 63 min |
| Apr 14, 1:02 PM CDT | Special Weather Statement | BMX | Hale, Marengo | 58 min |
| Apr 14, 1:07 PM CDT | Tornado Warning | BMX | Hale | 16 min |
| Apr 14, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 41 min |
| Apr 14, 1:45 PM CDT | Special Weather Statement | BMX | Jefferson | 60 min |
| Apr 14, 2:08 PM CDT | Special Weather Statement | BMX | Bibb, Dallas, Perry | 67 min |
| Apr 14, 2:35 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 4 hr |
| Apr 14, 4:38 PM CDT | Special Weather Statement | BMX | Etowah | 52 min |
| Apr 14, 5:33 PM CDT | Flash Flood Warning | BMX | Dallas, Marengo, Perry | 4 hr |
| Apr 14, 6:07 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 38 min |
| Apr 14, 6:36 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.